Q:

What is statin myopathy?

A:

Quick Answer

Statin myopathy is a form of muscle pain and weakness caused by statins, a drug used to lower cholesterol levels. High doses of statins are more likely to cause a person muscle pain, says Mayo Clinic.

Continue Reading

Full Answer

Statin myopathy can range from mild to severe. Severe cases of statin myopathy make it difficult to perform everyday activities, such as climbing the stairs or walking, explains Mayo Clinic. Rare cases of statin-induced myopathy have led to rhabdomyolysis, a serious condition that breaks down muscle cells and releases myoglobin into the blood. Myoglobin is a kidney-damaging substance.

Statins can react negatively with other drugs, which also triggers muscle deterioration. If a patient is experiencing muscle pains after being prescribed a medication containing statins, Mayo Clinic recommends consulting a doctor. Other potentially hazardous side effects of statin overdose are liver damage, increased blood sugar and neurological changes.

Statins are effective at blocking the use of a substance the body needs to make cholesterol and helping the body reabsorb cholesterol built up in the artery walls, according to Mayo Clinic. Most patients who take statins have to stay on them for life unless they make the necessary lifestyle changes to naturally lower their cholesterol levels.

Learn more about Conditions & Diseases

Related Questions

Explore